Kansas, 2013

Hail and Damaging Wind in Kansas, September 27, 2013

September 27, 2013 · NWS DDC · 3 events in 1 county or zone

One thunderstorm became severe during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One thunderstorm became severe during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 27, 4:51 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 27, 4:51 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT Fri Sep 27 2013

...Updated for Aviation...

.SYNOPSIS...
ISSUED AT 1049 AM CDT FRI SEP 27 2013

At 12z Friday a surface cold front extended from south central
Nebraska into east central Colorado. A tough of low
pressure/dryline was located near the Colorado and extended south
of this cold front into extreme northeast New Mexico. Across
western Kansas surface dewpoints east of the surface lee trough
were mainly in the mid 50s. Surface dewpoints in the low to mid
60s were advecting northward across the panhandle of Texas. At the
700mb level a wedge of higher dewpoints were evident from eastern
New Mexico into northwest Kansas. Weak instability also was
present along this moisture axis based on the North Platte and RAP
proximity soundings. This area outlined the early morning light
precipitation was occurred across far western Kansas. Further west
a -23c 500mb trough was located near the four corners region and a
300mb jet streak extend from just west of this upper trough
north/northeast into southeast Wyoming.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 250 PM CDT FRI SEP 27 2013

19z surface analysis indicating +60 dewpoints were already
spreading into western Kansas as gusty south winds at 20 to 30 mph
continue east of a surface lee trough/dryline. Surface based capes
and mid level lapse rates indicating some instability across all
of western Kansas but the better 0-6km shear was focused across
eastern Colorado and far western Kansas. This was also the area
where some minor cooling in the mid levels were occurring based on
SPC mesoscale Analysis page. Synoptic scale lift improves late
this afternoon across western Kansas as the -23c upper level
trough and right exit region of an upper level jet approaches the
central high plains. Given the improving lift along with the
0-6km shear, moisture and mid level instability the general idea
of convection developing by late day near the surface boundary
in/near western Kansas still is reasonable.

Preciptable water values are forecast to be greater around one
inch early tonight but deep layer shear vectors suggesting storms
may be more liner in nature that what previous thought. As a
result the main hazard overnight may be strong winds and periods
of heavy rain. Large hail is still likely, but this may be
confined to the first couple of hours. Strong to severe
thunderstorms will move east across western Kansas early this
evening while another area of thunderstorms are expected to be
developing across northwest Kansas. These thunderstorms will
accompany the cold front as it surges southeast across western
Kansas overnight. 12z Models remained fairly consistent with
previous runs in moving this cold front across western Kansas
overnight as the upper level trough crosses the central high
plains. Behind this cold front decent cold air advection is
forecast in the lower levels along with 35 to 40kts in the 0.0.5km
level. mean mixed layer winds also indicating a brief period of
sustained winds in the 30 to 35 mph range. The current wind
advisory that was issued earlier still looks on track.

By early Saturday morning the upper level trough will move into
central Kansas. Any lingering precipitation in south central
Kansas is expected to end as subsidence develops in the wake of
the upper level trough. Despite a mostly sunny Saturday the
afternoon temperatures are expected to climb only into the low 70s
based on the 24hour 925-850mb temperatures trends from 00z
Saturday to 00z Sunday. Winds will be decreasing during the early
morning hours as a surface ridge builds into western Kansas.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 335 PM CDT FRI SEP 27 2013

The airmass behind the front that moves through tonight will be
much drier and somewhat cool. As high pressure builds in at the
surface and winds go light, temperatures should get chilly Sunday
morning with perhaps even a few upper 30s possible north of
Syracuse. Beyond the end of the weekend, the next challenge will
be later in the week. The aforementioned front may not move back
as a warm front, but at least boundary layer moisture will surge
back north as lee troughing commences by Monday. There is a lot of
uncertainty in the evolution of the pattern by mid week and
beyond. There have been periodic model runs that indicate a deep
trough digging into the Rockies. However, this mornings 12z runs
don't show much of this. What is bothersome is the anomalously
strong jet across the north Pacific. Any buckling may support the
previous troughiness in the Rockies. In any event, my confidence
in the pattern beyond the first of the week is low. Will continue
to carry low pops for the last half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 550 PM CDT FRI SEP 27 2013

Thunderstorms, some severe, will be around the TAF sites through
06z with and ahead of a cold front. Winds will shift to the
northwest by 06-08z. Strong winds of 50-60kt will be the main
threat with large hail decreasing in chance as the evening wears on.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  70  44  78 /  80  10   0   0
GCK  52  71  43  79 /  80  10   0   0
EHA  52  70  43  79 /  70  10   0   0
LBL  53  71  43  79 /  80  10   0   0
HYS  53  71  43  79 /  80  10   0   0
P28  57  72  48  78 /  80  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 10 PM CDT /9 PM MDT/ this evening to 5 AM CDT
/4 AM MDT/ Saturday FOR KSZ030-043>045-061>064.

&&

SYNOPSIS...Burgert
SHORT TERM...Burgert
LONG TERM...Hutton
AVIATION...Kruse
Hazardous weather outlook, Sep 27, 10:59 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CDT FRI SEP 27 2013

KSZ030-031-043>046-061>066-074>081-084>090-281415-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1159 AM CDT FRI SEP 27 2013 /1059 AM MDT FRI SEP 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EXTREME
SOUTHWEST KANSAS AFTER 4 PM CDT, AND SPREAD EASTWARD THROUGH THE
EVENING. THE MAIN HAZARD FROM THESE STORMS WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING, HAIL UP TO THE SIZE OF GOLF BALLS, AND WIND
GUSTS TO AROUND 60 MPH. PERIODS OF HEAVY RAINFALL ARE ALSO
POSSIBLE WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

A WIND ADVISORY IS IN EFFECT OVERNIGHT FOR WEST CENTRAL KANSAS.
PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER CHANCE FOR THUNDERSTORMS EXISTS MID WEEK. AT THIS TIME IT
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Sep 27, 5:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT FRI SEP 27 2013

KSZ044-063-064-076>078-087-280045-
FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE-
653 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...EASTERN
HASKELL...GRAY...NORTHWESTERN FORD...NORTHWESTERN MEADE...
SOUTHWESTERN HODGEMAN AND SOUTHWESTERN LANE COUNTIES...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TICE...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10060 3799 9997 3740 10068 3749 10088
TIME...MOT...LOC 2353Z 211DEG 48KT 3752 10072

WAH
Special weather statement, Sep 27, 6:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI SEP 27 2013

KSZ063-075>077-085>087-280045-
FINNEY-GRANT-GRAY-HASKELL-MEADE-SEWARD-STEVENS-
705 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRAY...HASKELL...NORTHEASTERN
STEVENS...NORTHWESTERN MEADE...NORTHWESTERN SEWARD...SOUTHEASTERN
GRANT AND SOUTHERN FINNEY COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOODS...MOVING NORTHEAST
AT 55 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3793 10094 3802 10057 3776 10029 3720 10093
      3727 10114
TIME...MOT...LOC 0006Z 203DEG 52KT 3733 10098

WAH

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
September 27, 6:15 PM CST
Where
Haskell County, 0.69 mi N of Satanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.980

Thunderstorm Wind, Haskell

When
September 27, 6:15 PM CST
Where
Haskell County, 1.49 mi SSW of Satanta
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.410, -100.990

Power poles were blown down by the high wind.

Hail, Haskell

When
September 27, 6:25 PM CST
Where
Haskell County, 7.78 mi NNW of Sublette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.590, -100.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478764, 478768, 478766.